A case study on safe prescribing

A 39-year-old male taking high dose oxycodone and alprazolam for chronic abdominal pain started seeing a new GP. Based solely on the patient’s report, the GP continued his medications at the same reported dose. The following year, the patient was admitted to hospital with a resistant lower extremity soft tissue infection and abdominal pain secondary to fecal loading. It was also discovered that he had an existing diagnosis of PTSD related to time spent in military service. Inpatient psychiatry diagnosed him with Axis 1: PTSD, agoraphobia and panic attacks. These diagnoses were solely based on the patient’s subjective report, which included denial of use or misuse of prescribed or illicit drugs. 

After discharge, the GP started to notice red flags (lost medication and early refills) and instituted pharmacovigilance. Three random UDTs were positive for cocaine, hydromorphone and amphetamines respectively. Accordingly, the GP tapered the alprazolam and the patient agreed to opiate agonist treatment. The patient only partially engaged in addictions care and eventually disengaged fully from the GP’s care. He saw a physician at a walk-in clinic and obtained IR oxycodone (65 x 20 mg) and clonazepam (180 x 0.5 mg) tablets. A week later the patient re-consulted and was given an oxycodone refill without inquiry as to why his one-month prescription (a daily morphine equivalent of 270 mg) had been taken in seven days. 

Over the next four months, the patient received 26 more prescriptions from 10 different physicians, using 10 different pharmacies. Prescriptions were for one of: oxycodone, Kadian, clonazepam or M-Eslon, prescribed as either daily or weekly dispenses. The total daily doses varied dramatically between providers, putting the patient at ongoing risk. The last physician he saw reviewed PharmaNet and relevant chart encounters, and recognized his underlying health and mental health challenges. He referred him to an addictions physician and allied health professionals for appropriate treatment. The patient is now stable on opiate agonist treatment and addressing his mental health and addiction.

Considerations in this case

  • By not checking PharmaNet, communicating with each other, or obtaining corroborating charts/specialist reports, 10 physicians and 10 pharmacies providing care to this patient inadvertently perpetuated his substance use disorder.
  • In terms of the patient’s mental health, if his PTSD (and self-medication of this condition) with prescribed and illicit drugs had been recognized and addressed sooner, he could have accessed appropriate treatment earlier.
  • The treating hospital specialists noted the high dose opioid and benzodiazepine prescriptions and missed an opportunity to highlight that this could contribute to symptoms of resistant soft tissue infections (opioid-induced immunosuppression) and abdominal pain (opioid-induced gastroparesis). The psychiatrist relied solely on the patient’s report regarding substance use and did not discuss that benzodiazepines are relatively contraindicated in PTSD. 
  • The prescribing and consulting physicians did not mitigate risk by advising the patient of the potential harm from combining high dose opioids with benzodiazepines. A treatment plan to rationalize medication was never formed. 

Clinical pearls

1. When a new patient requests controlled or psychoactive medications, it is best practice to undertake or obtain:

  • corroborating information such as previous charts, lab work, imaging and specialist reports
  • a physical examination
  • a mental health evaluation, including substance use history 
  • exploration of whether the patient is driving, operating machinery, providing care for others or experiencing symptoms of sleep-disordered breathing
  • PharmaNet review and communication with previous prescribers
  • urine drug test (UDT)
  • verbal report from the patient’s previous pharmacy in other jurisdictions

2. Physicians need to discuss serious iatrogenic side effects with their patients. An open dialogue and documentation about risks of physical tolerance, risks from combinations of sedating agents, medication overvaluation, opioid-induced hyperalgesia, hormonal and GI dysfunction, exacerbation of sleep and mental health problems is essential.

3. Prescribing should only occur if potential benefit outweighs risk and risk of side effects is mitigated. 

Note: All details that could identify the patient or physicians involved in this case have been removed to protect privacy and confidentiality.

Registrants interested in sharing a case for publication in a future edition of the College Connector can contact the Prescription Review Program at prp@cpsbc.ca or 604-733-7758 ext. 2629. Identifiable information should not be included (if provided, it will be altered to protect identities), and all confidentiality will be maintained.